Canadian Anaesthetists’ Society Journal

, Volume 33, Issue 1, pp 75–78 | Cite as

Anaphylactic reaction during anaesthesia associated with positive intradermal skin test to fentanyl

  • Michael J. Bennett
  • Lee K. Anderson
  • J. Clifford McMillan
  • J. Mark Ebertz
  • Jon M. Hanifin
  • Carol A. Hirshman

Abstract

A 29 year-old female patient suffered vascular collapse which became apparent immediately after general anaesthesia. Resuscitation was prolonged and difficult, and complicated by the need for reoperation. Based on the time history, fentanyl was suspected as the causative agent. Fentanyl allergy was confirmed by skin testing one month later. The case is discussed, and the possible reasons for the delay in appearance of symptoms and signs are considered.

Key words

allergy fentanyl anaphylaxis analgesics fentanyl complications hypotension 

Résumé

Un patient a démontré un choc cardiovasculaire ayant apparu immédiatement après l’anesthésie générale. La réanimation était prolongée et difficile et compliquée par une réopération. En se basant sur l’histoire chronologique, le fentanyl a été suspecté comme étant l’agent causal. L’allergie au fentanyl a été confirmée par des tests cutanés un mois plus tard. Le cas est discuté et les raisons possibles pour le délai dans l’apparition des symptômes et des signes est discuté.

References

  1. 1.
    Austen KF. Systemic anaphylaxis in the human being. N Engl J Med 1974; 291:661–4.PubMedGoogle Scholar
  2. 2.
    Nelson HS. Diagnostic procedures in allergy. I. Allergy Skin Testing: Allergy 1983; 51:411–6.Google Scholar
  3. 3.
    Fisher MM. The diagnosis of acute anaphylactoid reactions to anaesthetic drugs. Anaesth Intensive Care 1981; 9:235–411.PubMedGoogle Scholar
  4. 4.
    Fisher MM, More DG. The epidemiology and clinical features of anaphylactic reactions in anaesthesia. Anaesth Intensive Care 1981; 9:226–34.PubMedGoogle Scholar
  5. 5.
    Pevny I, Danhauser I. Anaphylaktisher schock wahrend der narkose mit positivem hauttest auf fentanyl und alloferin. Anaesthesist 1981; 30:400–4.PubMedGoogle Scholar
  6. 6.
    Fisher MM. The epidemiology of anesthetic anaphylactoid reactions in Australasia. Klin Wochensehr 1982; 60:1017–200.CrossRefGoogle Scholar
  7. 7.
    Kaliner M, Orange RP, Austen KF. Immunological release of histamine and slow reacting substance of anaphylaxis from human lung: IV. Enhancement by cholinergic and alpha adrenergic stimulation. J Exp Med 1972; 136:556–67.PubMedCrossRefGoogle Scholar
  8. 8.
    Rosow CE, Moss J, Philbin DM, Savarese JJ. Histamine release during morphine and fentanyl anesthesia. Anesthesiology 1982; 56:93–6.PubMedCrossRefGoogle Scholar
  9. 9.
    Levy JH, Rockoff MA. Anaphylaxis to meperidine. Anesth Anaig 1982; 61:301–3.Google Scholar
  10. 10.
    Flacke JW, Van Etten A, Flacke WE. Greatest histamine release from meperidine among four narcotics: Double-blind study in man. Anesthesiology 1983; 59:A51.CrossRefGoogle Scholar

Copyright information

© Canadian Anesthesiologists 1986

Authors and Affiliations

  • Michael J. Bennett
    • 1
  • Lee K. Anderson
    • 1
  • J. Clifford McMillan
    • 1
  • J. Mark Ebertz
    • 1
  • Jon M. Hanifin
    • 1
  • Carol A. Hirshman
    • 1
  1. 1.Department of AnesthesiologyThe Oregon Health Sciences UniversityPortland

Personalised recommendations